Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Blacksburg, VA

July 15, 2023Grayson County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 15, 2023, 4:09 PM EDT for Grayson County, Smyth County, Wythe County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2023, 4:09 PM EDT (20:09 UTC)
Expired
Jul 15, 2023, 10:03 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS51 KRNK 152009
FFWRNK
VAC077-173-197-160215-
/O.NEW.KRNK.FF.W.0008.230715T2009Z-230716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
409 PM EDT Sat Jul 15 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Western Grayson County in southwestern Virginia...
  Southeastern Smyth County in southwestern Virginia...
  Southwestern Wythe County in southwestern Virginia...

* Until 1015 PM EDT Saturday.

* At 409 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 3 inches in 1 hour. 
  Additional rainfall amounts up to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Sugar Grove...                     Mount Rogers National 
  Recreation Area...
  Mouth Of Wilson...                 Whitetop...
  Troutdale...                       Rugby...
  Volney...

This includes the following streams and drainages...
Bear Branch, East Dry Run Fork, Bridle Creek, Dry Run, Deans Branch, 
Comers Rock Branch, Comers Creek, Big Horse Creek, Blue Spring 
Creek, Cripple Creek, Dry Creek, Fox Creek, Middle Fox Creek, Dickey 
Creek, and feeder creeks into the South Fork of the Holston River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3677 8169 3679 8158 3682 8139 3684 8137
      3685 8129 3684 8125 3682 8123 3677 8121
      3669 8122 3667 8125 3661 8120 3657 8125
      3659 8168 3661 8165 3662 8161 3664 8161
      3663 8162

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3 INCHES IN 1 HOUR

$$

AMS
3 follow-up statements
798 
WGUS71 KRNK 152234
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
634 PM EDT Sat Jul 15 2023

VAC077-173-197-160215-
/O.CON.KRNK.FF.W.0008.000000T0000Z-230716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson VA-Smyth VA-Wythe VA-
634 PM EDT Sat Jul 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR WESTERN GRAYSON, SOUTHEASTERN SMYTH AND SOUTHWESTERN 
WYTHE COUNTIES...

At 634 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Sugar Grove...                     Mount Rogers National Recreation 
Area...
Mouth Of Wilson...                 Whitetop...
Troutdale...                       Rugby...
Volney...

This includes the following streams and drainages...
Bear Branch, East Dry Run Fork, Bridle Creek, Dry Run, Deans Branch, 
Comers Rock Branch, Comers Creek, Big Horse Creek, Blue Spring 
Creek, Cripple Creek, Dry Creek, Fox Creek, Middle Fox Creek, Dickey 
Creek, and feeder creeks into the South Fork of the Holston River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3677 8169 3679 8158 3682 8139 3684 8137
      3685 8129 3684 8125 3682 8123 3677 8121
      3669 8122 3667 8125 3661 8120 3657 8125
      3659 8168 3661 8165 3662 8161 3664 8161
      3663 8162

FLASH FLOOD...RADAR INDICATED

$$

AMS
918 
WGUS71 KRNK 160043
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
843 PM EDT Sat Jul 15 2023

VAC077-173-197-160215-
/O.CON.KRNK.FF.W.0008.000000T0000Z-230716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson VA-Smyth VA-Wythe VA-
843 PM EDT Sat Jul 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR WESTERN GRAYSON, SOUTHEASTERN SMYTH AND SOUTHWESTERN 
WYTHE COUNTIES...

At 843 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Sugar Grove...                     
Mount Rogers National Recreation Area...
Mouth Of Wilson...                 Whitetop...
Troutdale...                       Rugby...
Volney...

This includes the following streams and drainages...
  Dry Creek, Bridle Creek, Deans Branch, Blue Spring Creek, Bear 
  Branch, Cripple Creek, Comers Creek, Dry Run, Comers Rock Branch, 
  Big Horse Creek, East Dry Run Fork and Dickey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3677 8169 3679 8158 3682 8139 3684 8137
      3685 8129 3684 8125 3682 8123 3677 8121
      3669 8122 3667 8125 3661 8120 3657 8125
      3659 8168 3661 8165 3662 8161 3664 8161
      3663 8162

FLASH FLOOD...RADAR INDICATED

$$

AMS
883 
WGUS71 KRNK 160203
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1003 PM EDT Sat Jul 15 2023

VAC077-173-197-160213-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-230716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson VA-Smyth VA-Wythe VA-
1003 PM EDT Sat Jul 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN GRAYSON, 
SOUTHEASTERN SMYTH AND SOUTHWESTERN WYTHE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3677 8169 3679 8158 3682 8139 3684 8137
      3685 8129 3684 8125 3682 8123 3677 8121
      3669 8122 3667 8125 3661 8120 3657 8125
      3659 8168 3661 8165 3662 8161 3664 8161
      3663 8162

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Sat Jul 15 2023

.SYNOPSIS...
Low pressure will move through the area tonight then east
of the area Sunday. Scattered to numerous showers and
thunderstorms are expected through early tonight, then drying
out for Sunday. Another disturbance will pass across the
region Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...

Scattered to numerous showers and thunderstorms through early
tonight...then drying out for Sunday.

Forecast reflects high probability for showers and thunderstorms
through early tonight as an area of low pressure works its way
across the region. Soundings support robust thermals through
this evening with SBCAPE pushing 2500 j/kg. Mean wind is from
230 deg at close to 20 mph...so expecting storm cells to move
from southwest to northeast and remain progressive. This is a
good thing since PWAT values are near 1.80 suggesting storms
will be rain efficient. Dry pockets of air still evident is some
of the upper layers of the atmosphere (per morning RNK sounding),
so will have to watch for potential microbursts with the
stronger storms. Weather threats through this evening...
localized torrential downpours, strong wind gusts, and
cloud to ground lightning.

Convective Allowing Models (CAMS) suggest it may take until
midnight or 2AM time frame before deep convection completely
clears the forecast area followed by partial clearing. Similar
to last night, may end up with areas of fog or stratus, followed
by bonafide clearing for Sunday as winds become northwesterly
behind the departing upper level trof.

No change in airmass expected tonight, with dewpoints near 70
supporting muggy conditions overnight and temperatures hard
pressed to fall much below 70. Better mixing from a west-
northwest downslope wind should allow dewpoints to fall into the
lower to mid 60s Sunday afternoon, so not as bad for Sunday
night. Temperatures Sunday will top out near the seasonal norm
with highs in the upper 70s to mid 80s along/west of
the Blue Ridge, to upper 80s/near 90 east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 148 PM EDT Saturday...

Quieter start to the week.

A cold front will push east to the Atlantic ocean Sunday night.
High pressure in the Ohio Valley will build east into our region.
It will be mostly clear with a light northwest flow Sunday night.
Low temperatures will range from the mid 50s in the mountains to the
mid 60s in the Piedmont.

A shortwave rotating around the base of the upper trough Monday may
generate showers and thunderstorms Monday into Monday night
especially in our western mountain areas near the WV/VA border.

High temperatures Monday will vary from the mid 70s in the mountains
to the lower 90s in the Piedmont. Low temperatures Monday night will
be mild with readings from around 60 degrees to the upper 60s.

Moderate confidences in the Short Term Forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 148 PM EDT Saturday...

 Storm chances continue for parts of the area each day with
near to slightly above normal temperatures.

An upper ridge will remain parked over the Desert Southwest and the
mean mid/upper trof holds in the East.  An active weather pattern
expected for our region with northwest flow aloft and multiple upper
shortwaves and troughs tracking through the upper flow. Initially,
the better chances for convection look to be in north and west
portions of the forecast area. However, can not rule out some more
organized clusters or MCS crossing further into the area given such
a setup, which guidance frequently struggles to resolve.

The pattern could amplify at the end of the week, which could drive
a cold front southeastward across the area around Friday. If the
timing right, we might be able to get some drier air for the weekend.

Temperatures should remain near to slightly above climo norms.

Forecast confidence in Long Term Period is medium.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

High confidence for scattered to numerous SHRA/TSRA through
this evening associated with sub-VFR VSBY/CIGS. Mean wind is
from 230 deg at 18kts, so individual storm cells will be moving
from SW- NE while the overall area of shower/storm activity will
propagate slowly to the east as we progress through the
remainder of the afternoon and evening. It may take until
Midnight-2AM time frame before showers move east any out of the
RNK service area. Even after the rain ends, expect development
of stratus and fog for the late night and early morning Sunday.

Conditions are expected to improved to VFR for Sunday afternoon.

EXTENDED AVIATION OUTLOOK...
Sunday looks less active per latest model solutions so outside
of any isolated storms expected VFR conditions.

Another upper level disturbance is expected to cross the region
late Monday or Monday night associated with the next best chance
for SHRA/TSRA, otherwise mainly VFR conditions are expected
through midweek aside from late night and early morning
stratus/fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Jul 15, 2:24 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Sat Jul 15 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could become strong to
severe with damaging winds, isolated large hail, and localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, Jul 15, 3:27 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
327 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Dmg     2 S Cloverdale          37.34N 79.92W
07/15/2023                   Roanoke            VA   911 Call Center

            One tree blown down by thunderstorm winds
            near the 5900 block of Old Mountain Road.

&&

PJH
Local storm report, Jul 15, 3:31 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
331 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Tstm Wnd Dmg     3 N Vinton              37.32N 79.89W
07/15/2023                   Roanoke            VA   911 Call Center

            Thunderstorm winds blew down one tree on
            Barnaget Road.

&&

PJH
Special weather statement, Jul 15, 3:34 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Sat Jul 15 2023

VAZ034-152000-
Bedford VA-
334 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
central Bedford County through 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peaks Of Otter Recreation Area, or near Montvale, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peaks Of Otter Recreation Area...
and Peaks Of Otter Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3742 7948 3736 7962 3742 7968 3746 7964
      3745 7963 3746 7961 3745 7959 3748 7958
      3748 7957
TIME...MOT...LOC 1934Z 230DEG 15KT 3742 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 15, 3:42 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sat Jul 15 2023

VAZ019-020-152015-
Bath VA-Alleghany VA-
342 PM EDT Sat Jul 15 2023

...A cluster of strong thunderstorms will impact portions of
northeastern Alleghany and southwestern Bath Counties in west
central Virginia through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorms
near Carloover, or near Clifton Forge, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton Forge...
Hot Springs...
Lake Moomaw...
Douthat State Park...
Ingalls Field...
Carloover...
and Bacova Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3782 7984 3786 8006 3805 7994 3798 7963
TIME...MOT...LOC 1942Z 222DEG 24KT 3787 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 15, 3:51 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT Sat Jul 15 2023

WVZ043-044-507-152015-
Summers WV-Eastern Greenbrier WV-Monroe WV-
351 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of
south central Greenbrier, east central Summers and northwestern
Monroe Counties through 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alderson to Ballengee. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alderson...
Wolfcreek...
Talcott...
Asbury...
Ballengee...
and Glenray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3761 8057 3758 8079 3778 8071 3779 8070
      3776 8067 3780 8065 3786 8050
TIME...MOT...LOC 1951Z 237DEG 16KT 3777 8066 3762 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 15, 3:55 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Sat Jul 15 2023

NCZ001-VAZ015-152030-
Ashe NC-Grayson VA-
355 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
northwestern Ashe and southwestern Grayson Counties through 430 PM
EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Flatwood, or near Whitetop, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whitetop...
Nella...
and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3662 8161 3664 8160
      3658 8151 3649 8170 3653 8171
TIME...MOT...LOC 1955Z 237DEG 16KT 3656 8173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:22 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Jul 14, 8:27 PM EDTSpecial Weather StatementRNKAmherst33 min
Jul 14, 8:30 PM EDTSpecial Weather StatementRNKBedford30 min
Jul 14, 9:05 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg40 min
Jul 14, 10:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Jul 14, 11:05 PM EDTSpecial Weather StatementRNKFranklin, City of Martinsville25 min
Jul 14, 11:19 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Henry97 min
Jul 15, 2:24 PM EDTSpecial Weather StatementRNKRoanoke36 min
Jul 15, 2:29 PM EDTSpecial Weather StatementRNKCity of Roanoke31 min
Jul 15, 2:31 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke44 min
Jul 15, 2:36 PM EDTAreal Flood AdvisoryRNKBotetourt, Montgomery, Roanoke, City of Roanoke, City of Salem6 hr
Jul 15, 2:58 PM EDTAreal Flood AdvisoryRNKSmyth, Wythe75 min
Jul 15, 3:16 PM EDTSpecial Weather StatementRNKBedford14 min
Jul 15, 3:20 PM EDTSpecial Weather StatementRNKCity of Covington25 min
Jul 15, 3:34 PM EDTSpecial Weather StatementRNKBedford26 min
Jul 15, 3:42 PM EDTSpecial Weather StatementRNKBath33 min
Jul 15, 4:03 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford42 min
Jul 15, 4:35 PM EDTSpecial Weather StatementRNKBath10 min
Jul 15, 4:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg48 min
Jul 15, 5:00 PM EDTSpecial Weather StatementRNKSmyth15 min
Jul 15, 5:06 PM EDTSevere Thunderstorm WarningRNKGrayson39 min
Jul 15, 5:08 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 15, 5:22 PM EDTAreal Flood AdvisoryRNKBland, Tazewell2 hr
Jul 15, 5:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg15 min
Jul 15, 5:36 PM EDTSpecial Weather StatementRNKAppomattox24 min
Jul 15, 6:21 PM EDTSpecial Weather StatementRNKAppomattox24 min
Jul 15, 6:23 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jul 15, 6:42 PM EDTSpecial Weather StatementRNKCarroll18 min
Jul 15, 6:44 PM EDTSpecial Weather StatementRNKRoanoke16 min
Jul 15, 6:47 PM EDTSpecial Weather StatementRNKAppomattox28 min
Jul 15, 7:10 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham, Campbell, Rockbridge3 hr
Jul 15, 7:31 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jul 15, 7:46 PM EDTSpecial Weather StatementRNKBuckingham29 min
Jul 15, 7:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Jul 15, 7:59 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick3 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.